Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Rapid City, SD

June 4, 2014Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 4, 2014, 4:39 PM MDT for Crook County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2014, 4:39 PM MDT (22:39 UTC)
Expired
Jun 4, 2014, 5:15 PM MDT
In force
36 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crook County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:44 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:05 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 4, 3:05 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT WED JUN 4 2014

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 302 PM MDT WED JUN 4 2014

CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER
EASTERN PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER
SOUTHEAST SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN
MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE
REGION...WITH A DISTINCT SHORTWAVE MOVING INTO EASTERN PORTIONS OF
MT AND WY NOW. REGIONAL RADARS ARE SHOWING SHOWERS AND
THUNDERSTORMS DEVELOPING AND TRACKING EASTWARD ACROSS SOUTHEAST MT
AND NORTHEAST WY AND JUST INTO FAR WESTERN SD. SKIES ARE PARTLY
CLOUDY WITH TEMPS IN THE MID 60S TO MID 70S. WINDS ARE MOSTLY FROM
THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH.

ANOTHER ROUND OF THUNDERSTORMS WILL PUSH THROUGH THE AREA LATE THIS
AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY
ACROSS THE REGION. INSTABILITY CONTINUES TO INCREASE ACROSS THE
AREA...WITH THE HIGHEST CAPE VALUES CURRENTLY OVER NORTHEAST WY.
SHEAR IS ALSO MOST FAVORABLE FOR SUPERCELLS OVER NORTHEAST WY INTO
FAR WESTERN SD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
NORTHEAST WYOMING AND FAR WESTERN SD UNTIL 02Z...WITH LARGE HAIL THE
MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE
EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. THE TORNADO
THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS PARTS OF
NORTHEAST WY INTO SOUTHWESTERN SD LATE THIS AFTERNOON. THE WATCH
COULD BE EXTENDED FURTHER EAST THIS EVENING IF STORMS HOLD
TOGETHER.

ACTIVITY WILL TAPER OFF FROM WEST TO EAST OVERNIGHT...THOUGH SOME
SHOWERS COULD LINGER TOWARD CENTRAL SD LATE TONIGHT INTO THURSDAY
MORNING. OUR AREA WILL BE GENERALLY BETWEEN DISTURBANCES ON
THURSDAY...WITH MOSTLY DRY WEATHER EXPECTED. WILL KEEP A SLIGHT
CHANCE FOR AFTERNOON THUNDERSTORMS OVER NORTHEAST WY AND THE BLACK
HILLS AS THE NEXT WAVE APPROACHES. THURSDAY WILL BE THE WARMEST DAY
OF THE WEEK...WITH HIGHS IN THE 70S AND LOWER 80S.

THE BETTER CHANCES FOR PCPN WILL HOLD OFF UNTIL THURSDAY NIGHT WHEN
THE SHORTWAVE AND COLD FRONT APPROACH THE AREA. A FEW STRONGER
STORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA
IN THE EVENING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOWER THAN
PREVIOUS DAYS. THE COLD FRONT WILL SLOWLY PUSH THROUGH THE CWA
OVERNIGHT...BUT LIKELY NOT MAKE IT INTO SOUTH CENTRAL SD BEFORE
MORNING.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 302 PM MDT WED JUN 4 2014

A COLD FRONT WILL STALL IN THE NORTHERN PART OF THE FORECAST AREA ON
FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. A WEAK
SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON FRIDAY...WITH A SLIGHTLY
STRONGER SHORTWAVE ON FRIDAY NIGHT. ISENTOPIC LIFT WILL DEVELOP AS
WELL AS 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER
FLOW IS EXPECTED. THE RESULT WILL BE SHRA/ISOLATED TS ACROSS THE
AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING.
MODELS ARE BEGINNING TO SHOW THE HIGH PRESSURE AREA PUSHING FARTHER
SOUTH INTO THE FORECAST AREA ON SATURDAY WITH THE UPPER SHORTWAVE
PUSHING EAST DURING THE MORNING...FOLLOWED BY SUBSIDENCE IN THE
AFTERNOON. IF THAT TREND CONTINUES...WILL BE ABLE TO LOWER POPS ON
SATURDAY...ESPECIALLY DURING THE AFTERNOON. TEMPERATURES WILL BE
SLIGHTLY COOLER THAN AVERAGE ON FRIDAY AND ON SATURDAY HIGH
TEMPERATURES ARE EXPECTED TO BE IN THE MID 50S TO LOWER 60S. LONG
TERM GUIDANCE REMAINS IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK.
ACTIVE WEST/NORTHWEST FLOW WILL CONTINUE WITH A SERIES OF SHORTWAVES
CROSSING THE NORTHERN PLAINS. THERE WILL BE LOW CHANCES FOR
SHRA/TSRA NEARLY EVERY DAY INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 302 PM MDT WED JUN 4 2014

SCATTERED THUNDERSTORMS OVER THE BLACK HILLS AND NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON WILL MOVE
EASTWARD ACROSS THE REST OF WESTERN SOUTH DAKOTA DURING THE EVENING
WITH GUSTY WINDS AND HAIL. CONDITIONS OUTSIDE OF PRECIPITATION
TONIGHT SHOULD BE VFR...EXCEPT OVER PARTS OF FAR SOUTHWESTERN SOUTH
DAKOTA WERE AREAS OF IFR CIGS ARE POSSIBLE AFT MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 4, 3:29 AM MDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
329 AM MDT WED JUN 4 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-050930-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY
OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST
THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND
GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 4, 3:46 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     10 ESE CAMP CROOK       45.49N 103.79W
06/04/2014  E60.00 MPH       HARDING            SD   PUBLIC

0335 PM     HAIL             10 ESE CAMP CROOK       45.49N 103.79W
06/04/2014  E1.00 INCH       HARDING            SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 4, 3:55 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             8 NW ROCKYPOINT         44.99N 105.20W
06/04/2014  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

            ESTIMATED 40-50 MPH WINDS

&&

POJORLIE
Local storm report, Jun 4, 4:05 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     10 SSW ROCKYPOINT       44.77N 105.18W
06/04/2014  E60 MPH          CAMPBELL           WY   PUBLIC

            PEA SIZED HAIL ALSO

&&

POJORLIE
Local storm report, Jun 4, 4:10 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             PINE HAVEN              44.35N 104.81W
06/04/2014  E0.50 INCH       CROOK              WY   TRAINED SPOTTER

            MEASURED 35 MPH WIND GUST

&&

POJORLIE
Local storm report, Jun 4, 4:19 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E2.50 INCH       BUTTE              SD   PUBLIC

            WIND-DRIVEN HAIL TOOK OUT ALL WINDOWS IN HOUSE

0416 PM     TSTM WND GST     17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E60 MPH          BUTTE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 4, 4:31 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E2.50 INCH       BUTTE              SD   PUBLIC

            WIND-DRIVEN HAIL TOOK OUT ALL WINDOWS IN HOUSE

0415 PM     TSTM WND GST     17 WNW CASTLE ROCK      45.06N 103.75W
06/04/2014  E60.00 MPH       BUTTE              SD   PUBLIC

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:30 PM MDTSpecial Weather StatementUNRButte30 min
Jun 4, 2:21 PM MDTSpecial Weather StatementUNR39 min
Jun 4, 3:08 PM MDTSpecial Weather StatementUNRHarding52 min
Jun 4, 3:14 PM MDTSevere Thunderstorm WarningUNRHarding38 min
Jun 4, 3:21 PM MDTSevere Thunderstorm WarningUNRButte54 min
Jun 4, 4:11 PM MDTSevere Thunderstorm WarningUNRButte79 min
Jun 4, 4:15 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington30 min
Jun 4, 4:41 PM MDTSevere Thunderstorm WarningUNRFall River64 min
Jun 4, 4:53 PM MDTSpecial Weather StatementUNRLawrence37 min
Jun 4, 4:59 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade61 min
Jun 4, 5:25 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River65 min
Jun 4, 5:33 PM MDTTornado WarningUNRFall River27 min
Jun 4, 5:51 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins54 min
Jun 4, 2:29 PM MDTSpecial Weather StatementUNRCampbell46 min
Jun 4, 2:35 PM MDTSevere Thunderstorm WarningUNRCampbell23 min
Jun 4, 2:46 PM MDTSevere Thunderstorm WarningUNRCampbell59 min
Jun 4, 3:39 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook66 min
Jun 4, 4:35 PM MDTSevere Thunderstorm WarningUNRCampbell28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.